Funnel Cloud, Monroe
- When
- September 9, 3:01 PM EST
- Where
- Monroe County, 1.22 mi SE of Rigney Bluff
- Reported by
- Public
- Coordinates
- 43.260, -77.610
Multiple online videos showing a funnel cloud.
A potent shortwave trough/Mesoscale Convective Vortex tracked southeast across the area, causing showers and thunderstorms for much of the Buffalo forecast area. A few of the thunderstorms became severe with tornado and wind damage, along with rain that was heavy enough to cause Flash Flooding issues.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A potent shortwave trough/Mesoscale Convective Vortex tracked southeast across the area, causing showers and thunderstorms for much of the Buffalo forecast area. A few of the thunderstorms became severe with tornado and wind damage, along with rain that was heavy enough to cause Flash Flooding issues.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 9, 1:47 PM EST, 1 hour 14 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
247 PM EDT Mon Sep 9 2024
.SYNOPSIS...
A potent shortwave trough tracking southeast across the forecast
area will bring showers and thunderstorms to most of western & north
central NY through early this evening. High pressure and a large
ridge building into the region starting tonight will bring fair dry
weather through at least the rest of the week. Warming temperatures
will bring well above normal temperatures back by the second half of
the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
Currently, a batch of showers tracking across Lake Ontario are
strengthening with radar indicated strong gusty winds and hail
within some of the storms. The entire area of showers/storms
will continue to track toward the south shore of Lake Ontario
and inland this afternoon. Storms near the central portion of
the south shore of Lake Ontario are riding along a boundary that
is tracking that batch of storms more in an easterly direction,
but the entire area will continue to expand south/southeast.
This afternoon, a potent shortwave trough over and just north of
Lake Huron will track southeast across the forecast area into the
evening hours. As this trough tracks toward the area, some increased
forcing out ahead of the trough has resulted in showers and
thunderstorms to develop over NY and ON. Forcing will continue to
increase right out ahead of the trough and a larger and more
organized batch of showers and thunderstorms will track southeast
across the Eastern Great Lakes and into the forecast area.
Shower/thunderstorm potential will increase through the afternoon
and into the early evening. Increased instability with MLCAPE values
of around 500-750 J/kg and effective layer shear values of around 30
kts across the area will be possible, resulting in the potential for
a few strong to severe thunderstorms. Small hail will also be
possible with cooler air aloft. The Storm Prediction Center has
placed much of the forecast area in a 'Marginal Risk' for severe
thunderstorms. Guidance is focusing on the eastern two thirds of the
forecast area for the best chance for showers/storms, but the chance
for at least a few showers is there for the entire forecast area.
Mesoscale analysis does show some higher shear values across the far
southwestern portions of the area, but generally farther away from
the better chance for showers/storms. Afternoon highs in the mid 60s
to low 70s can be expected for most area, with a few low 60s for the
Tug Hill possible. Rain cooled temperatures may come in a little
lower than these values where afternoon showers occur.
Tonight, showers and thunderstorms will track out of the area and
end from northwest to southeast. Most of the showers should be out
of the area by the late evening. High pressure and increased ridging
will start to build east toward the region, this will help bring in
drier weather and push clouds out of the area through the night. Sky
cover should be partly to mostly sunny by daybreak across much of
the area. Nighttime temperatures will dip down to the mid 40s to mid
50s. For areas where showers do occur earlier in the day/evening,
and clearing occurs quickly enough, some fog may develop.
Tuesday, a building ridge and sfc high will provide for another
stretch of fair dry weather starting on Tuesday. High temperatures
will be in the upper 60s to mid 70s from the higher terrain to the
lower elevations respectively. Winds will generally be light and
variable for much of the day.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY NIGHT/...
Mid-level ridge spread across the upper Midwest and Great Lakes
Tuesday night will amplify and build northward while settling
eastward into the central Great Lakes through Friday night.
Meanwhile in the lower levels of the atmosphere, temperatures at
850mb will warm up from +12C to +15C by Friday, creating a gradual
day-to-day warming trend at the surface. Not only will temperatures
throughout this time return to normal Wednesday but surpass the
normals Thursday and Friday. Highs by Friday will feature low to mid
80s, a good 10 degrees above normals.
Otherwise, surface high pressure associated with the ridge aloft
will support bountiful amounts of subsidence, keeping things on the
dry side throughout the later half of the week.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
While the pattern over North America will become much more
complicated/interesting, we can rest assured that fair warm weather
will REMAIN in place over our forecast area. Thank you, Rex Block.
Setting the scene for the weekend, Friday morning, remnants of a
tropical system will have pushed northward out of the western Gulf
of Mexico to the Lower Mississippi valley. During this features
extratropical transition, a large Rex block will develop, as
anomalously strong ridging will slide poleward stretching from the
Upper Great Lakes to Hudson Bay.
During the course of the weekend, the Rex block will somewhat break
down. The closed mid level circulation will slowly drift to the
Lower Ohio valley, while the blocking mid level ridge becomes
negatively tilted and is primarily being anchored over the Lower
Great Lakes region. Resulting southeast flow will direct some
Atlantic moisture into our region with a a bit more cloud cover,
however dry warm weather will remain in place.
Looking further into the future, the large ridge over the Mid-
Atlantic region is forecast to remain in place through the first
half of the following week (Sept 16-20), which will keep
temperatures well above normal for the foreseeable future.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
This afternoon, a wave of energy tracking southeast across
Ontario and into the forecast area will cause showers and
thunderstorms across much of the forecast area, especially from
KROC to KART. Lower CIGs and VSBY within any heavier showers
will lower to IFR. Otherwise a mix of MVFR & VFR CIGs can be
expected. Localized gusty winds and small hail with
thunderstorms will also be possible.
Tonight, mainly VFR, except for in area of showers and thunderstorms
during the first half of the evening that may cause lowered flight
cats to IFR. Outside of lingering showers/storms MVFR CIGs should
slowly improve to VFR for most of the area. Some lowers VSBYs/CIGs
to IFR possible for areas where patchy fog develops, with the best
chance for areas of the Southern Tier.
Tuesday, VFR with high pressure and ridge building into the region.
Winds will be light and variable for most areas.
Outlook...
Tuesday night through Saturday...VFR.
&&
.MARINE...
Southwest flow will be strong enough on Lake Erie to support Small
Craft Advisories through the afternoon. Winds are a bit weaker on
Lake Ontario with marginal conditions expected through the
afternoon. Small Crafts are currently in place for both lakes, with
the exception of the west Lake Ontario Zone.
Winds weaken this evening and continue to be light for the rest of
the week as high pressure and ridging builds into the Eastern Great
Lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 8 PM EDT this evening for NYZ010-
019-085.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020-
040-041.
Small Craft Advisory until 8 PM EDT this evening for
LOZ043>045.
&&
SYNOPSIS...SW
NEAR TERM...SW
SHORT TERM...EAJ
LONG TERM...EAJ/RSH
AVIATION...SW
MARINE...SWHazardous Weather Outlook National Weather Service Buffalo NY 353 PM EDT Mon Sep 9 2024 NYZ001>008-011>014-020-021-102000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany- 353 PM EDT Mon Sep 9 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Showers and a few thunderstorms are likely this afternoon through this evening. A few storms may produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-085-102000- Northern Erie-Southern Erie- 353 PM EDT Mon Sep 9 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Showers and a few thunderstorms are likely from this afternoon through this evening. A few storms may produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-102000- Chautauqua- 353 PM EDT Mon Sep 9 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042>045-062>065-SLZ022-102000- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- 353 PM EDT Mon Sep 9 2024 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. Showers and a few thunderstorms are likely from this afternoon through this evening. A few storms may produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ024-102000- Saint Lawrence River from Ogdensburg to Saint Regis- 353 PM EDT Mon Sep 9 2024 This Hazardous Weather Outlook is for portions of Saint Lawrence River. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-102000- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 353 PM EDT Mon Sep 9 2024 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...This afternoon and tonight. Showers and a few thunderstorms are likely from this afternoon through this evening. A few storms may produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Special Weather Statement
National Weather Service Buffalo NY
326 PM EDT Mon Sep 9 2024
NYZ003-004-092015-
Wayne NY-Monroe NY-
326 PM EDT Mon Sep 9 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WAYNE AND
NORTHEASTERN MONROE COUNTIES THROUGH 415 PM EDT...
At 326 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hilton, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rochester, Irondequoit, Hilton, Webster, Ontario, Charlotte, Union
Hill, Braddock Bay, and Rochester General Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4339 7775 4328 7754 4332 7738 4333 7723
4315 7725 4317 7754 4332 7785 4340 7787
TIME...MOT...LOC 1926Z 279DEG 22KT 4335 7779
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MitchellThe Buffalo radar (KBUF), 98 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
4 flash flood, 3 thunderstorm wind, 3 tornado, 2 funnel cloud. Local standard time, as filed.
Multiple online videos showing a funnel cloud.
Large tree branch downed on Beach Avenue.
Multiple online reports with images of a funnel cloud.
NWS Storm Survey team confirmed EF-0 tornadic waterspout came on land near West River Road and 3rd Avenue in Grand Island. Max winds were 85 mph, width was 75 yards, and track length was 1.2 miles.
Multiple trees and power lines down near Whitehaven Rd and Fourth St.
The National Weather Service in Buffalo used Sentinel-2 satellite |imagery and found tornadic damage in Jefferson County. A damage scar |was found using difference techniques of satellite imagery. The |scar was found in a wooded area south of Macklin Road in the |Town of Worth. A damage survey could not be conducted due to |limited access into the wooded area.
A car was stuck in water on Route 104 and North Ave.
Several feet of water was on Park Road.
Flooding on Beach Avenue.
Flooded parking lot along Route 104 west of Ontario.
Large tree branch downed at intersection of Alleghany Road and Akron Road. Trees also downed on Akron Road, Little Falls Road, and Phelps Road.
NWS Storm Survey confirms brief, weak EF-0 tornado in the Hamlet of Indian Falls from near NY Route 77 to Little Falls Road. About a half dozen trees were damaged or blown down, but all trees showed significant rot. Max winds were 75 mph, path length was 0.2 miles, width 50 yards, and duration was 2 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2024Every state in 2024This day in weather historyThe tornado archive for New York, 2024Warnings in New York, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217412, 1217416, 1217413, 1217423, 1217415, 1217425, 1217406, 1217407, 1217410, 1217411, 1217417, 1217424.